S CHAN1,2, A PAWLIWEC2, H-W SIM3, LP FRANCIS2,5, KJ BIGBY2,4, S RATANJEE,1,2, BW CHERN2,4
1Kidney Health Service, Royal Brisbane and Women’s Hospital, Metro North Hospital and Health Service, Queensland, Australia; 2Faculty of Medicine, The University of Queensland, Brisbane, Queensland, Australia; 3Department of Medical Oncology and Hematology, Princess Margaret Cancer Centre, University Health Network, Toronto, Canada; 4Cancer Care Services, Redcliffe Hospital, Redcliffe, Queensland, Australia; 5Department of Pathology, Royal Brisbane and Women’s Hospital, Herston, Queensland, Australia.
Background: Cisplatin represents the mainstay treatment for many solid tumours such as testicular cancer, yet its nephrotoxicity is a well-documented side-effect. For patients with pre-existing kidney disease, such as IgA nephropathy, this risk of kidney injury is higher.
Case Report: In 2015, a 24-year-old Caucasian male was diagnosed with high-risk (vascular invasion) stage I testicular embryonal carcinoma, managed with orchiectomy followed by adjuvant bleomycin, etoposide and cisplatin chemotherapy. Eight weeks post-surgery, he developed haematuria and investigations showed: serum creatinine 95µmol/L, serum albumin 26g/L, urine protein-creatinine ratio 153mg/mmol, urine albumin-creatinine ratio 139mg/mmol, normal serum complement 3 and 4 levels, negative antinuclear antibody, negative double-stranded DNA antibody, negative extractible nuclear antigen antibodies, normal serum-free light chain ratio, and negative serum protein electrophoresis. His kidney ultrasound showed normal outline and morphology without apparent pre- or post-kidney causes. Given diagnostic uncertainty, a renal biopsy was performed which showed increased amounts of mesangial volume with mild hypercellularity, and no tubular injury, consistent with IgA nephropathy. He was commenced on irbesartan 150mg daily. Although there was reduction in proteinuria to 55mg/mmol six weeks later, the subsequent continuation of cisplatin caused worsening of proteinuria to 845mg/mmol. Inpatient hydration therapy was sought and improvement in proteinuria shortly followed. A trial of corticosteroids was not appropriate given the risks of immunosuppression.
Conclusions: This case highlights the complexity of managing a young patient at high risk for acute kidney injury with known nephrotoxic chemotherapy. Angiotensin receptor blockade and aggressive hydration successfully ameliorated his kidney injury and remain the current evidence-based interventions. Clinicians would benefit from multidisciplinary consensus guidelines regarding the role of novel renoprotective agents, and the optimal strategy for fluid status monitoring and hydration.